Echenique, Federico (2004) A characterization of strategic complementarities. Games and Economic Behavior, 46 (2). pp. 325-347. ISSN 0899-8256 http://resolver.caltech.edu/CaltechAUTHORS:20100929-154731523
- Published Version
Restricted to Repository administrators only
See Usage Policy.
PDF (Author's preprint)
- Accepted Version
See Usage Policy.
Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20100929-154731523
I characterize games for which there is an order on strategies such that the game has strategic complementarities. I prove that, with some qualifications, games with a unique equilibrium have complementarities if and only if Cournot best-response dynamics has no cycles; and that all games with multiple equilibria have complementarities. As applications of my results, I show that: (1) generic 2×2 games either have no pure-strategy equilibria, or have complementarities; (2) generic two-player finite ordinal potential games have complementarities.
|Additional Information:||© 2003 Elsevier Inc. Received 1 April 2002. Available online 21 November 2003. I thank an associate editor and a referee for their comments. I also thank Elvio Accinelli, Bob Anderson, Juan Dubra, Paul Milgrom, StephenMorris, Charles Púgh, Ilya Segal, Chris Shannon, Satoru Takahashi, Xavier Vives, and seminar participants at Arizona State and Stanford Universities. A conversation with Ted O’Donoghue and Clara Wang prompted me to work on the research presented here. The nonstandard proof of Theorem 3 owes a great deal to Bob Anderson; I am deeply grateful for his help. I worked out the results in Section 8 in response to Stephen Morris’s very stimulating questions. Finally, part of this paper was written while I visited UC Berkeley’s Economics Department, I appreciate Berkeley’s hospitality. Any errors are my responsibility.|
|Classification Code:||JEL classification codes: C62; C72|
|Official Citation:||Federico Echenique, A characterization of strategic complementarities, Games and Economic Behavior, Volume 46, Issue 2, February 2004, Pages 325-347, ISSN 0899-8256, DOI: 10.1016/S0899-8256(03)00118-0. (http://www.sciencedirect.com/science/article/B6WFW-49BS9RM-3/2/38229d97a07040bcff83f5ed5abc10ea)|
|Usage Policy:||No commercial reproduction, distribution, display or performance rights in this work are provided.|
|Deposited By:||Shirley Johnson|
|Deposited On:||30 Sep 2010 16:38|
|Last Modified:||26 Dec 2012 12:29|
Repository Staff Only: item control page